Hypothyroidism, Renal Insufficiency, and RAI Therapy


Question

I am a physician with a 3.5 cm papillary thyroid cancer 5.5 weeks post total-thyroidectomy (no macroscopic extension, no known distant mets, but a few positive lymph nodes) about to undergo ablation with 150 mCi iodine next week. I was otherwise healthy, 43 years old, with no meds and no prior medical problems. Post operative calcium has been low 8.7 (reference 8.9-10.3), PTH - 48 (reference 14-72) - 48 hours off of calcium supplements. My concern is that my creatinine has crept up from 1.2 to 1.7 over the past two weeks as my TSH has risen above 65 - with BUN 5 to 8, C02 31 and otherwise normal electrolytes, normal albumin, total protein. I have read a few small series about renal insufficiency with profound hypothyroidism induced decreases in GFR [Kreisman SH. Arch Intern Med 1999; 159: 79-82]. A few related questions. What is your experience with this phenomenon - if any? Is it fully reversible? Is there anything I can do to ameliorate this decline and the potential for long term renal injury? Does my dose of radioactive iodine need to be cut due to renal insufficiency?

S Rothrock MD, Orlando, Florida

First Response

Dear Colleague, The decrease in glomerular filtration rate in severe acute hypothyroidism is a well known phenomenon . This abnormality is in principle completely reversible. The most recent study on this problem that I know is pasted below. Theoretically it is possible that clearance of radio-active iodine is diminished as well, if clearance is through glomerular filtration and not via tubular function which seems to be untouched in hypothyroidism( see below). I have no recent information on the mechanism of renal excretion of iodide. However, I assume that the doses given for ablation to patients with elevated TSH due to hypothyroidism (and not after administration of recombinant human TSH) are mostly if not always when creatinine clearance is decreased. In other words these doses are apparently chosen under conditions of decreased glomerular filtration. I think therefore that there is no reason in your case for any correction of the dose. Furthermore different departments administer different doses of radio-active iodine for thyroid ablation, varying between 30 and 100 mCi. These variations are probably much more substantial than the variations in glomerular filtration rate. Last but not least I am not aware of any potential damage to healthy kidneys after ablative doses of radioactive iodine.I invite Dr DeGroot to add his comments to your question as well.

Georg Hennemann, MD

Second Response

The answers to your questions are a bit complicated You should also consult with a nephrologist to be sure there is no underlying renal disease.. However, my thoughts are as follows. Definitely severe hypothyroidism can reduce GFR and increase Cr, and this should be fully reversible. I am surprised that the BUN is so low, but perhaps this is also due to a decrease in diet and decreased metabolism . Generally a TSH above 30 is considered adequate for treatment. Severe hypothyroidism can be avoided by using the "Half dose protocol" , or recombinant TSH, as described in THYROIDMANAGER. There are wide variations in the dose chosen for ablation, with reasons for most choices. Your dose is on the "highish" side , I believe. The whole body radiation exposure will be increased by hypothyroidism and diminished GFR. Generally the whole body radiation is reasonably low in this proceedure, but can only be determined by knowing the dose administered, thyroid uptake, and retention time. It often is about 1/3 to 1/2 rad per mCi given, but this is only true if there is little RAIU in the thyroid. A nuclear medical person could give more accurate figures when RAIU is known. Renal insufficiency would increase whole body radiation to some extent, but its effect on treatment of the residual thyroid would not necessarily be in the same direction since retention of stable iodine might tend to decrease fractional RAIU. Your nuclear medical therapist is really in the best position to answer these questions, which involve several factors that are not available to me. In general keeping well hydrated would help reduce 131-I retention in the body, but perhaps this should also be done with caution, since there is a recent report of severe hyponatremia occurring in this situation. I hope these rather scattered comments are of use.

L De Groot,MD